Alert archive / Hawaii / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 2, NWS Honolulu, HI
NWS Honolulu, HI issued this severe thunderstorm warning at Feb 5, 2018, 10:27 PM HST for Hawaii County, Hawaii. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 5, 2018, 10:27 PM HST (08:27 UTC)
- Expired
- Feb 5, 2018, 10:45 PM HST
- In force
- 18 min
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Hawaii County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 5 km from the middle of the area, began a volume at 08:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 5, 9:18 PM HST | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 8.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 479 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1227 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
979
WUHW50 PHFO 060827
SVRHFO
HIC001-060900-
/O.NEW.PHFO.SV.W.0002.180206T0827Z-180206T0900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Honolulu HI
1027 PM HST MON FEB 5 2018
The National Weather Service in Honolulu has issued a
* Severe Thunderstorm Warning for...
The island of Hawaii in Hawaii County
* Until 1100 PM HST
* At 1027 PM HST, a severe thunderstorm was located between
Mahukona and Pololu Valley, moving east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Pololu Valley, Waipio Valley, Kukuihaele, Hawi, Halaula, Kapaau,
Waimanu Valley and Kohala Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building. Stay away from windows.
&&
LAT...LON 2008 15587 2016 15591 2023 15591 2027 15587
2025 15577 2022 15573 2020 15573 2012 15559
2012 15553 2010 15552
TIME...MOT...LOC 0827Z 258DEG 25KT 2018 15569
HAIL...0.75IN
WIND...60MPH
$$
Birchard1 follow-up statement
740
WWHW50 PHFO 060845
SVSHFO
Severe Weather Statement
National Weather Service Honolulu HI
1045 PM HST MON FEB 5 2018
HIC001-060852-
/O.CAN.PHFO.SV.W.0002.000000T0000Z-180206T0900Z/
Hawaii in Hawaii HI-
1045 PM HST MON FEB 5 2018
...THE SEVERE THUNDERSTORM WARNING FOR HAWAII IN HAWAII COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 300 AM HST for
the Big Island, and the threat of severe thunderstorms continues as
additional thunderstorms are approaching from the west.
LAT...LON 2008 15587 2016 15591 2023 15591 2027 15587
2025 15577 2022 15573 2020 15573 2012 15559
2012 15553 2010 15552
TIME...MOT...LOC 0836Z 258DEG 25KT 2020 15558
$$
BirchardWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 5, 8:30 PM HST, 1 hour 57 minutes earlier.
Area forecast discussion, Feb 5, 8:30 PM HST, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 830 PM HST Mon Feb 5 2018 .SYNOPSIS... A surface front near Maui will move slowly east through Tuesday, while a trough in the upper atmosphere will keep the island atmosphere unstable through Wednesday. Drier and more settled weather is expected from Thursday through next weekend as trade winds return. && .DISCUSSION... A surface front between Oahu and Maui is combining with a sharp trough aloft over the area, and heavy showers and thunderstorms are impacting Maui county and the Big Island as a result. Albeit fairly weak, a post-frontal NW to N flow is spreading over Kauai and Oahu, but instability provided by the trough aloft is fueling pockets of moderate to briefly heavy showers near and over these islands. Deep moisture spreading over the Big Island from the W prompted the recent issuance of a Winter Weather Advisory for the Big Island Summits, while the trough aloft is also supporting strong winds over the Summits, where a Wind Advisory is in effect. Forecast models indicate the surface front will slide slowly E overnight, moving E of the Big Island on Tuesday. While most of the associated deep moisture is expected to move E of the islands as this occurs, an impulse aloft is expected to sharpen the trough aloft over the area Tuesday and Tuesday night, supporting a very unstable island atmosphere. A light and variable wind flow statewide is expected to favor a N direction on Kauai and Oahu as high pressure begins to nose in from the NW, and these light winds will likely allow sea breezes to converge over the islands on Tuesday and possibly again on Wednesday, potentially leading to localized downpours over the islands. Therefore, a Flash Flood Watch (FFA) for all islands remains posted, but will be reevaluated overnight. A very weak and shallow front moving through Wednesday night and Thursday will finally usher a cool, dry and stable air mass over the islands. This occurs as the surface high to the NW passes N of the islands and mid-level temperatures warm significantly in response to a developing ridge aloft. N winds on Thursday will veer to NE Friday, with light to moderate trade winds generally expected next weekend. && .AVIATION... A weakening cold front has nearly stalled over the center the state. Southerly flow in advance of the front will continue to spread thick clouds, showers, and isolated thunderstorms across Maui County and much of the Big Island. Northerly flow behind the front has spread low topped clouds and scattered light showers across Kauai and Oahu. MVFR and areas of IFR have been observed with the heaviest showers. Expect some of this activity to spread to the Big Island overnight. AIRMET SIERRA continues for mountain obscuration across Maui Molokai Lanai and the Big Island. Conditions are expected to persist overnight. SIGMET XRAY continues for thunderstorms over most of the area east of Oahu. Anticipate this SIGMET remaining up through the early morning hours. Icing remains a possibility in the upper levels, even outside of thunderstorms. Mention of the possibility of icing continues in AIRMET ZULU across the islands and adjacent coastal waters east of Oahu. && .MARINE... A slowly dissipating front over the islands is keeping a weak pressure gradient and light winds over most waters. The front will likely weaken to a surface trough and shift slowly E over the next couple of days. Light winds are expected to persist in most of the local marine areas through Wednesday, though some moderate northerlies are expected near Kauai Wednesday. High pressure will build NW of the islands Wednesday night, increasing northerlies near Kauai and Oahu. Fresh trades will then overspread the state Thursday and Thursday night. The trades may reach Small Craft Advisory levels in the typically windier waters by Friday. Moist and unstable air associated with the front and a strong trough aloft will maintain the chance for locally higher winds and seas, reduced visibility in localized downpours, and cloud to surface lightning for the next couple of days. Guidance from the Wave Watch III model continues to indicate a large northwest swell spreading across the state late Thursday through Friday. The swell should peak near warning levels for N and W facing shores, and will likely result in a SCA due to elevated seas across exposed waters Thursday night and Friday. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Wednesday afternoon for all islands. Winter Weather Advisory until 6 PM HST Tuesday for Big Island Summits. Wind Advisory until 6 AM HST Wednesday for Big Island Summits. && DISCUSSION...Birchard AVIATION...Bedal MARINE...Morrison
In the hours before
Special weather statement, Feb 5, 4:59 PM HST, 5 hours 28 minutes before
Special Weather Statement
National Weather Service Honolulu HI
459 PM HST MON FEB 5 2018
HIZ025-060330-
Big Island North and East-
459 PM HST MON FEB 5 2018
...A STRONG THUNDERSTORM WILL AFFECT HAWAII IN HAWAII COUNTY...
At 457 PM HST, a strong thunderstorm was located over Kurtistown and
Hawaiian Acres, or 10 miles south of Hilo, moving east at 20 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Hawaiian Paradise Park, Hawaiian Acres, Orchidlands Estates, Keaau,
Pahoa, Hawaiian Beaches, Nanawale Estates, Kurtistown, Fern Acres,
Ainaloa and Kapoho.
LAT...LON 1950 15483 1948 15482 1949 15508 1967 15512
1973 15500 1969 15498 1965 15499 1956 15489
1953 15481
TIME...MOT...LOC 0257Z 261DEG 12KT 1958 15506
KodamaSpecial weather statement, Feb 5, 9:08 PM HST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Honolulu HI
908 PM HST MON FEB 5 2018
HIZ023-025>027-060830-
Big Island North and East-Kohala-Kona-Big Island Interior-
908 PM HST MON FEB 5 2018
...STRONG THUNDERSTORMS AND GUSTY WINDS APPROACHING THE BIG ISLAND
FROM THE WEST...
At 905 PM HST, radar indicated a line of strong thunderstorms over
waters to the northwest and west of the Big Island, moving east at
15 to 20 mph. These storms extended from the Alenuihaha Channel to
about 20 miles west of Honaunau. As these storms move over the Big
Island, wind gusts of 50 to 55 mph are possible, as well as frequent
dangerous lightning, and torrential downpours reducing visibility to
near zero.
Locations impacted include...
Kailua-Kona, Captain Cook, Waikoloa Village, Kapaau, Hawi, Honaunau,
Kahaluu-Keauhou, Kealakekua, Puuanahulu, Kainaliu, Honalo, Pololu
Valley, Kohala Ranch, Kalaoa, Halaula, Holualoa, Puako, Kamuela,
Pohakuloa Training Area and Mahukona.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 1936 15589 1959 15597 1965 15603 1975 15606
1978 15605 1986 15593 1998 15583 2003 15582
2016 15591 2023 15591 2027 15587 2025 15577
2018 15569 1920 15571 1917 15591
TIME...MOT...LOC 0707Z 276DEG 19KT 1916 15635 2030 15635
BirchardThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 5, 2:28 PM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 5, 3:11 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Feb 5, 3:12 PM HST | Winter Storm Watch | HFO | Hawaii | 4 hr |
| Feb 5, 3:21 PM HST | Areal Flood Advisory | HFO | Kalawao | 5 hr |
| Feb 5, 3:43 PM HST | Special Weather Statement | HFO | Hawaii | 47 min |
| Feb 5, 3:49 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Feb 5, 4:44 PM HST | Wind Advisory | HFO | Hawaii | 34 hr |
| Feb 5, 4:59 PM HST | Special Weather Statement | HFO | 31 min | |
| Feb 5, 5:21 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 5, 6:03 PM HST | Areal Flood Advisory | HFO | Kalawao | 6 hr |
| Feb 5, 6:16 PM HST | Special Marine Warning | HFO | 119 min | |
| Feb 5, 7:13 PM HST | Winter Weather Advisory | HFO | Hawaii | 6 hr |
| Feb 5, 8:15 PM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 5, 8:24 PM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 5, 9:08 PM HST | Special Weather Statement | HFO | Hawaii | 82 min |
| Feb 5, 9:12 PM HST | Areal Flood Advisory | HFO | Kauai | 6 hr |
| Feb 5, 9:27 PM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 5, 9:52 PM HST | Severe Thunderstorm Warning | HFO | Hawaii | 38 min |
| Feb 5, 10:11 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Feb 5, 10:39 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Feb 5, 10:47 PM HST | Special Marine Warning | HFO | 118 min | |
| Feb 5, 10:52 PM HST | Severe Thunderstorm Warning | HFO | Hawaii | 30 min |
| Feb 5, 11:27 PM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 6, 12:33 AM HST | Special Marine Warning | HFO | 117 min | |
| Feb 6, 12:55 AM HST | Winter Storm Warning | HFO | Hawaii | 26 hr |
| Feb 6, 1:24 AM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 6, 1:28 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Feb 6, 2:54 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Feb 6, 3:24 AM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 6, 4:26 AM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 6, 6:22 AM HST | Special Marine Warning | HFO | 53 min | |
| Feb 6, 9:43 AM HST | Special Marine Warning | HFO | 62 min | |
| Feb 6, 11:26 AM HST | Special Marine Warning | HFO | 64 min | |
| Feb 6, 1:17 PM HST | Special Weather Statement | HFO | Hawaii | 28 min |
| Feb 6, 1:55 PM HST | Special Marine Warning | HFO | 65 min |
Nearby
Severe Thunderstorm Warnings in Hawaii, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.